Nebraska, 2013

Hail in Nebraska, July 25, 2013

July 25, 2013 · NWS OAX · 1 event in 1 county or zone

Isolated thunderstorms develop along a weak cold front in northeast Nebraska during the late morning and afternoon of July 25th. Isolated reports of severe hail occurred with one of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms develop along a weak cold front in northeast Nebraska during the late morning and afternoon of July 25th. Isolated reports of severe hail occurred with one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 25, 5:21 AM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 25, 5:21 AM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 AM CDT THU JUL 25 2013

.AVIATION...
06Z TAFS FOR KOMA...KLNK...AND KOFK.

CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON/EVENING IS THE
MAIN CONCERN. A LITTLE TOO LOW OF CONFIDENCE IN COVERAGE TO
INCLUDE A PREVAILING GROUP OR A THUNDER MENTION JUST YET...BUT DID
TEMPO IN A SHOWER MENTION AT ALL SITES FOR THE MOST LIKELY TIME
WINDOW FOR SHOWERS. THOUGH TEMPO GROUP KEEPS VFR CEILINGS AND
VISIBILITY...HEAVIER SHOWERS COULD LOWER VISIBLITIES BRIEFLY TO
MVFR OR EVEN IFR. SOUTH WINDS SHOULD DOMINATE THIS
AFTERNOON...WITH SPEEDS INCREASING BY MIDDAY. BEHIND THE
FRONT...WINDS SHOULD INCREASE OUT OF THE NORTHWEST. SOME MODELS
HINT AT RESTRICTED VISIBILITY OR CEILINGS...BUT THIS IS LATE IN
THE PERIOD...AND HAVE KEPT MENTIONS ABOVE VFR THRESHOLDS FOR NOW
UNTIL CONFIDENCE INCREASES.

MAYES

&&

.PREV DISCUSSION... /ISSUED 305 AM CDT THU JUL 25 2013/

DISCUSSION...

PRECIPITATION CHANCES THROUGH TONIGHT PRIMARY FORECAST CHALLENGE
..AT LEAST IN SHORTER TERM.

MODELS ARE VERY SIMILAR IN DROPPING A SEVERAL PIECE BUT RATHER SHARP
CANADIAN TROUGH...CURRENTLY MOVING SE ACROSS SASK...ALONG U.S.
BORDER TODAY BEFORE CLOSING LOW PRESSURE OFF OVER UPPER GREAT
LAKES REGION FRIDAY. THIS IN TURN WILL SET THE STAGE FOR DECENT
MOIST ADVECTION CENTERED IN H8-H7 LAYER ACROSS FORECAST AREA TODAY
BEFORE UPPER SYSTEM SENDS COLD FRONT ACROSS FA TONIGHT. MODELS
DIFFER...IN SOME CASES SIGNIFICANTLY...IN STRENGTH OF ANY LEAD
WAVES IN NWRLY FLOW ON SW SIDE OF STRONGER UPPER SYSTEM...FRONTAL
TIMING AND QPF GENERATED OVER FA.

EARLY MORNING STLT SHOWED SEVERAL OF THESE LEAD WAVES...ONE OVER
SWRN NEBR AND POSSIBLY TWO DROPPING SE THROUGH ERN MT WITH
CONVECTION TIED INTO EACH OF THEM. MT WAVES COULD APPROACH NWRN
ZONES THIS MORNING WHILE SWRN NEBR ONE POSSIBLY APPROACHES SWRN
ZONES. QUESTION IS WHETHER CONVECTION WILL DECREASE
DIURNALLY...I.E...THRU MIDDAY...BEFORE STRENGTHENING LATE THIS
AFTN/EARLY EVENING. 06Z RAP DEVELOPED PRECIP EAST OVER MUCH OF
THE FA THROUGH EARLY AFTN...BUT IT ALSO WARMED TEMPERATURES INTO
LOWER 90S BY NOON. THAT LOOKED TOO WARM GIVEN UPSTREAM CIRRUS IF
NOTHING ELSE. 00Z NAM ALSO REMAINED AGGRESSIVE IN QPF GENERATION
..BUT AT LEAST SOMEWHAT CONSISTENT...ALTHOUGH IT WAS NOTED THAT
06Z RUN DELAYED BULK OF PRECIP 03HRS OR SO. GFS KEPT A WEAK CAP
OVER MANY LOCATIONS TODAY AND HAD A GENERAL MINIMUM IN FORECAST
PRECIP OVER AREA THROUGH TONIGHT.

ALL OF THAT SAID...GENERALLY INCREASED POPS FROM NW TO SE OVER NRN
ZONES AND W TO E ACROSS THE S TODAY/EARLY TONIGHT WITH HIGHEST
POPS NERN ZONES AND LOWEST ACROSS CNTRL ZONES ACCOUNTING SOMEWHAT
FOR A MIDDAY DECREASE. LEANING MORE TOWARD SLOWER GFS WITH REGARDS
TO FRONTAL TIMING AND H7-H5 QG FORCING...WHICH CONTINUED MUCH OF
TONIGHT...LINGERED POPS AFTER 06Z MORE SO THAN NAM WOULD SUGGEST.
IF CONVECTION CONTINUES INCREASING ACROSS FORECAST AREA THROUGH
THIS AFTERNOON...FORECAST TEMPERATURES COULD BE ON WARM SIDE. BUT
GENERALLY MADE NO CHANGES FROM PREVIOUS FORECAST WHICH WAS IN
LINE WITH GUIDANCE. WITH MOIST ADVECTION AND FORECAST
TEMPS...MODEST INSTABILITY WILL BE IN PLACE OVER AREA LATER
TODAY/EARLY TONIGHT TO GO ALONG WITH MODEST SHEAR NRN
ZONES...ESPECIALLY IF BULK OF CONVECTION DOESN/T ARRIVE TIL LATE
DAY. SO SEVERE STORMS ARE POSSIBLE...MAINLY NORTH.
HOWEVER...H7-H5 LAPSE RATES OVER THE AREA ARE NOT PARTICULAR STEEP
SO COVERAGE COULD BE MORE TIED IN WITH DAYTIME HEATING AND
COVERAGE THROUGH THE EVENING SOMEWHAT LIMITED FARTHER S.

COOLER WEATHER THEN IN STORE FOR FRIDAY AND SATURDAY AS COOLER H85
TEMPS SPREAD SE ACROSS MO VALLEY WITH AROUND 10 DEG C AIR MOVING
OVER NERN ZONES. WITH FA ON SW SIDE OF POLAR JET NE...DISTURBANCES
IN UPPER FLOW COINCIDING WITH MOISTURE ATTEMPTING TO RETURN COULD
SPREAD CLOUDS IF NOT SHOWERS/TSTMS INTO PARTS OF THE AREA...MAINLY
WRN ZONES. THAT OF COURSE WOULD IMPACT TEMPERATURES IF IT WOULD
OCCUR. HOWEVER...FOR NOW KEPT FORECAST DRY THROUGH SATURDAY WITH
CLOUDS HAVING MINIMAL INFLUENCE. HIGHS MOSTLY IN UPPER 70S WITH
SOME LOWER 80S YET LINGERING SOUTH ON FRIDAY. DID TRIM LOWS SOME
AS SAT/SUNDAY MORNINGS AS DECENT AGREEMENT AMONG MODELS IN
LOWERING DWPTS INTO UPR 40S/LOWER 50S MOST LOCATIONS.

PRECIP CHANCES APPEAR THEY WILL INCREASE FROM W TO EAST...POSSIBLY
AS EARLY AS SAT NIGHT/SUNDAY BUT ESPECIALLY MON/MONDAY NIGHT AS
UPPER FLOW TURNS MORE WRLY AS UPPER TROUGH STARTS SHIFTING E. THIS
IN TURN WILL ALLOW TROPICAL MOISTURE BACK TOWARD AREA WITH ANOTHER
UPPER TROUGH TO FORECAST TO SHIFT ACROSS PLAINS. ALTHOUGH 00Z
ECMWF REMAINED CONSISTENT IN MOVING AN MCS ACROSS FA ON
MONDAY...KEPT POPS IN EXTENDED JUST BELOW LIKELY CATEGORY FOR NOW.
UPPER RIDGE ATTEMPTS TO REBUILD OVER CENTRAL PLAINS TOWARD MIDWEEK
WHICH COULD ALLOW TEMPS TO RETURN CLOSER TO AVERAGE. BUT PROGRESS
OF SUCH COULD BE HINDERED BY LINGERING CLOUDS/PRECIP FROM MONDAY-
TUESDAY SYSTEM OR POSSIBLY IN LATER PERIODS AS MORE ENERGY DIVES
SEWD OUT OF CANADA.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 25, 10:20 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT THU JUL 25 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-260630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1120 AM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A
FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. THE MAIN TIME FRAME THAT STORMS WOULD BE THE STRONGEST IS
FROM LATE THIS AFTERNOON THROUGH MID EVENING.

WARM...MOIST AND UNSTABLE AIR WILL CONTINUE TO MOVE INTO THE
REGION THIS AFTERNOON AND EARLY EVENING. IN ADDITION...A COLD
FRONT WILL BE PUSHING SOUTHEAST ACROSS THE LOCAL AREA. SCATTERED
STORMS ARE EXPECTED ALONG AHEAD OF THE FRONT. LOCALLY HEAVY RAIN
MAY ALSO OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF
THE AREA SATURDAY NIGHT AND SUNDAY...SEVERE WEATHER IS UNLIKELY.
AN INCREASING RISK OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT INTO
EARLY TUESDAY AS A STRONGER SYSTEM CROSSES THE PLAINS COINCIDING
WITH MOISTURE AND INSTABILITY RETURN.

SOME SMALL CHANCES OF THUNDERSTORMS THEN PERSIST TUESDAY AND
WEDNESDAY AS OTHER DISTURBANCES CROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED FROM LATE
AFTERNOON THROUGH THIS EVENING IN NORTHEAST NEBRASKA AND WESTERN
IOWA.

MILLER

In the hours before

Special weather statement, Jul 25, 11:21 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1221 PM CDT THU JUL 25 2013

NEZ012-251745-
CEDAR NE-
1221 PM CDT THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR COUNTY UNTIL 1245 PM CDT...

AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HARTINGTON...OR 21 MILES SOUTH OF
YANKTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...COLERIDGE AND OBERT.

LAT...LON 4269 9701 4242 9702 4251 9739 4276 9734
TIME...MOT...LOC 1717Z 284DEG 29KT 4260 9727

MILLER

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cedar

When
July 25, 11:47 AM CST
Where
Cedar County, 0.51 mi E of Hartington
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -97.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456156.